Alert archive / Tennessee / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 348, NWS Memphis, TN

May 12, 2011Decatur County, Hardin County, Tennessee

NWS Memphis, TN issued this severe thunderstorm warning at May 12, 2011, 4:14 PM CDT for Decatur County, Hardin County, Tennessee. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 12, 2011, 4:14 PM CDT (21:14 UTC)
Expired
May 12, 2011, 4:45 PM CDT
In force
31 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon

Counties Decatur County, TN, Hardin County, TN

The radar

The Nashville radar (KOHX), 164 km from the middle of the area, began a volume at 21:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 9.2 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2011-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1377 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2011-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1377 J/kg
Mixed-layer CIN
-66 J/kg
Mixed-layer LCL
1038 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

602 
WUUS54 KMEG 122114
SVRMEG
TNC039-071-122145-
/O.NEW.KMEG.SV.W.0348.110512T2114Z-110512T2145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
414 PM CDT THU MAY 12 2011

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN DECATUR COUNTY IN TENNESSEE...
  NORTHEASTERN HARDIN COUNTY IN SOUTHWEST TENNESSEE...

* UNTIL 445 PM CDT

* AT 414 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM PRODUCING QUARTER SIZE HAIL...AND DAMAGING
  WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES
  NORTHWEST OF OLIVE HILL...OR 10 MILES NORTHEAST OF SAVANNAH...AND
  MOVING NORTHEAST AT 30 MPH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO RURAL AREAS
  OF NORTHEASTERN HARDIN AND SOUTHERN DECATUR COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

.THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

.IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

&&

LAT...LON 3539 8798 3538 8802 3535 8800 3531 8801
      3530 8798 3527 8798 3522 8817 3539 8825
      3549 8798 3548 8798 3546 8804 3544 8804
      3541 8796
TIME...MOT...LOC 2114Z 247DEG 24KT 3534 8811

$$
2 follow-up statements
940 
WWUS54 KMEG 122131
SVSMEG

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
431 PM CDT THU MAY 12 2011

TNC039-071-122145-
/O.CON.KMEG.SV.W.0348.000000T0000Z-110512T2145Z/
DECATUR TN-HARDIN TN-
431 PM CDT THU MAY 12 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR NORTHEASTERN HARDIN AND SOUTHEASTERN DECATUR COUNTIES...

AT 431 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES
SOUTHEAST OF BATH SPRINGS...OR 16 MILES NORTHEAST OF SAVANNAH...
MOVING NORTHEAST AT 30 MPH.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BATH SPRINGS
AND OLIVEHILL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

&&

LAT...LON 3539 8798 3538 8802 3535 8800 3531 8801
      3530 8798 3527 8798 3525 8807 3544 8812
      3549 8798 3548 8798 3546 8804 3544 8804
      3541 8796
TIME...MOT...LOC 2131Z 247DEG 24KT 3538 8798

$$
856 
WWUS54 KMEG 122138
SVSMEG

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
438 PM CDT THU MAY 12 2011

TNC039-071-122148-
/O.EXP.KMEG.SV.W.0348.000000T0000Z-110512T2145Z/
DECATUR TN-HARDIN TN-
438 PM CDT THU MAY 12 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN HARDIN AND
SOUTHEASTERN DECATUR COUNTIES WILL EXPIRE AT 445 PM CDT...

AT 438 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA.
THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO
EXPIRE.

LAT...LON 3539 8798 3538 8802 3535 8800 3531 8801
      3530 8798 3527 8798 3525 8807 3544 8812
      3549 8798 3548 8798 3546 8804 3544 8804
      3541 8796
TIME...MOT...LOC 2138Z 247DEG 24KT 3540 8793

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 2:58 PM CDT, 1 hour 16 minutes earlier.

Area forecast discussion, May 12, 2:58 PM CDT, 1 hour 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
258 PM CDT THU MAY 12 2011

.DISCUSSION...

SKIES ARE PARTLY TO MOSTLY SUNNY ACROSS MOST OF THE FORECAST AREA
THIS AFTERNOON WITH TEMPERATURES MAINLY IN THE 80S. SOME SCATTERED
THUNDERSTORMS HAVE DEVELOPED OVER PORTIONS OF WEST TENNESSEE THIS
AFTERNOON. ADDITIONAL SHOWERS AND THUNDERSTORMS ARE POSSIBLE THIS
EVENING. THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS EASTERN
OKLAHOMA AND WESTERN ARKANSAS LATER THIS AFTERNOON. THIS ACTIVITY
WILL LIKELY MOVE INTO THE FORECAST AREA LATER TONIGHT.

ADDITIONAL SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE DURING THE
DAY ON FRIDAY BUT IT APPEARS THAT THE COVERAGE WILL BE LESS THAN
THIS EVENING. A COLD FRONT WILL MOVE INTO THE REGION BY FRIDAY
EVENING PRODUCING MORE SHOWERS AND THUNDERSTORMS. THERE IS A
SLIGHT RISK OF SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING
WINDS BEING THE MAIN THREAT.

THE COLD FRONT WILL BE OUT OF THE REGION BY SATURDAY MORNING WITH
SOME SCATTERED SHOWERS POSSIBLE MAINLY DURING THE MORNING HOURS.
MUCH COOLER AND DRIER AIR WILL FILTER INTO THE REGION WITH
AFTERNOON HIGHS STRUGGLING TO REACH 70 DEGREES. UPPER LEVEL LOW
WILL DROP DOWN FROM THE NORTHERN PLAINS SUNDAY AND INTO THE
FORECAST AREA ON MONDAY. THIS WILL KEEP THINGS CONTINUED COOL WITH
SOME SCATTERED SHOWERS POSSIBLE FOR SUNDAY AND MONDAY.

THE UPPER LEVEL LOW SHOULD MOVE AWAY FROM THE REGION BY MONDAY
NIGHT ALLOWING DRIER AIR TO MOVE BACK INTO THE FORECAST AREA. HIGH
PRESSURE WILL BUILD BACK TO THE REGION BY TUESDAY KEEPING THINGS
DRY AND UNSEASONABLY COOL FOR TUESDAY THROUGH THURSDAY.

ARS

&&

AVIATION...

18Z TAF CYCLE (12/18Z-13/18Z)

FOR THIS AFTERNOON AND MUCH OF THE EVENING...MAINLY VFR
CONDITIONS ARE EXPECTED TO CONTINUE. INSTABILITY WILL INCREASE
ACROSS THE AREA WITH DAYTIME HEATING RESULTING IN ISOLATED TO
SCATTERED THUNDERSTORMS. KEPT VCTS GOING AT KJBR WHERE THE BEST
CHANCE FOR A THUNDERSTORM EXIST...AND MENTIONED CB ELSEWHERE.

BETWEEN 13/04-13/07Z A COMPLEX OF SHOWERS AND THUNDERSTORMS IS
EXPECTED TO SPREAD ACROSS THE REGION. CONDITIONS LOWERING TO MVFR.
BETWEEN 13/10-13/14Z CONDITIONS LIFTING BACK TO VFR AS THE SHOWERS
AND STORMS MOVE EASTWARD.

SW WINDS 10-12 KTS THIS AFTERNOON...S-SW 3-6 KTS TONIGHT.

JCL

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  69  82  58  68 /  60  50  60  30
MKL  66  80  57  68 /  60  50  60  40
JBR  65  79  56  68 /  60  50  60  30
TUP  67  82  59  71 /  60  50  60  30

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, May 12, 4:15 AM CDT, 11 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
415 AM CDT THU MAY 12 2011

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-131115-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
415 AM CDT THU MAY 12 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

SOME STRONG THUNDERSTORMS WITH HAIL AND GUSTY WINDS ARE POSSIBLE
THIS AFTERNOON AND TONIGHT. THE BEST POTENTIAL FOR ANY SEVERE
STORMS WOULD BE WEST OF THE MISSISSIPPI RIVER LATE THIS AFTERNOON...
BUT THE RISK IS QUITE LOW. IN ADDITION...STORMS ARE LIKELY TO BE
SLOW MOVING AND PRODUCE HEAVY RAINFALL...SO LOCALIZED FLASH
FLOODING IS ALSO POSSIBLE.

HISTORIC RIVER FLOODING WILL CONTINUE ALONG THE MISSISSIPPI WITH
LEVEES BEING STRESSED AT SOME LOCATIONS. BACKWATER FLOODING ALONG
TRIBUTARIES TO THE MISSISSIPPI RIVER REMAIN OF SERIOUS CONCERN.
OTHER AREA RIVERS ARE ALSO IN MODERATE OR MAJOR FLOOD. PLEASE
KEEP IN TOUCH WITH THE LATEST FLOOD WARNINGS AND FOLLOW ANY
EVACUATION ORDERS ISSUED BY YOUR LOCAL EMERGENCY MANAGEMENT
AGENCY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FRIDAY. LARGE HAIL
IS THE MAIN THREAT WITH DAMAGING WINDS ALSO POSSIBLE.

SIGNIFICANT RIVER FLOODING WILL CONTINUE ALONG MANY AREA RIVERS.
NEAR RECORD CRESTS WILL PERSIST ALONG THE MISSISSIPPI RIVER.
BACKWATER FLOODING ALONG TRIBUTARIES TO THE MISSISSIPPI RIVER WILL
REMAIN OF SERIOUS CONCERN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ON FRIDAY.

BORGHOFF

In the hours before

Special weather statement, May 12, 11:29 AM CDT, 4 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1129 AM CDT THU MAY 12 2011

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-122100-
ALCORN-BENTON-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DECATUR-DESOTO-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE(AR)-LEE(MS)-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-PHILLIPS-
POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-ST. FRANCIS-
TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-UNION-WEAKLEY-
YALOBUSHA-
1129 AM CDT THU MAY 12 2011

...UPDATE ON THE MISSISSIPPI RIVER GAGE AT MEMPHIS...

PROBLEMS REMAIN FOR THE MISSISSIPPI RIVER GAGE AT MEMPHIS. GAGE
READINGS ARE STILL BEING RECORDED FROM A BACK UP GAGE.

THE LATEST READING FROM THE BACK UP GAGE WAS 47.23 FEET AND
SLOWLY FALLING AT 11 AM CDT.

THE MEMPHIS CORPS OF ENGINEERS HAS TECHNICIANS WORKING ON THE
GAGE AND WILL RESTORE IT AS SOON AS POSSIBLE.
Special weather statement, May 12, 3:57 PM CDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
357 PM CDT THU MAY 12 2011

TNZ055-092-122130-
DECATUR TN-HARDIN TN-
357 PM CDT THU MAY 12 2011

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 430 PM CDT FOR...

  SOUTHERN DECATUR COUNTY IN TENNESSEE...
  NORTHERN HARDIN COUNTY IN SOUTHWEST TENNESSEE...

A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER AND WINDS AT
LEAST 40 MPH WAS LOCATED 4 MILES NORTH OF SAVANNAH AT 357 PM CDT...
MOVING NORTHEAST AT 30 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN DECATUR AND HARDIN COUNTIES...INCLUDING LOCATIONS NEAR
SAVANNAH...SHOULD MONITOR THIS STORM CLOSELY.

&&

LAT...LON 3539 8798 3538 8802 3535 8800 3531 8801
      3530 8798 3528 8798 3517 8830 3529 8837
      3534 8837 3554 8797 3549 8797 3546 8804
      3543 8803 3543 8800 3541 8796
TIME...MOT...LOC 2057Z 247DEG 24KT 3529 8824

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 12, 2:00 PM CDTAreal Flood WarningMEGDyer, Lake, Lauderdale, Obion, Shelby, Tipton4 days
May 12, 3:57 PM CDTSpecial Weather StatementMEGHardin33 min
May 12, 6:51 PM CDTSpecial Weather StatementMEGHardin24 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.